Nebraska, 2020

Damaging Winds in Nebraska, July 10, 2020

July 10, 2020 · NWS OAX · 5 events in 3 counties and zones

A strong line of storms developed near south central South Dakota and tracked southeast producing wind damage with gusts over 60 mph in Madison, Stanton, and Cuming counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong line of storms developed near south central South Dakota and tracked southeast producing wind damage with gusts over 60 mph in Madison, Stanton, and Cuming counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 10, 5:53 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 10, 5:53 PM CST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
653 PM CDT Fri Jul 10 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 317 PM CDT Fri Jul 10 2020

Forecast Summary:

A good chance for thunderstorms, some potentially severe, remains in
the forecast for tonight. Beyond that, a series of shortwaves
rolling through generally westerly flow in the Plains will bring off-
and-on thunderstorm chances through much of next week.

Tonight through Saturday:

Northwest mid level flow remained over eastern Nebraska and western
Iowa today, along northeast quadrant of high pressure centered over
New Mexico. A subtle shortwave was noted rippling through central
South Dakota which had spawned scattered convection there and in
north central Nebraska. Convective inhibition to the east of this
activity had squelched eastward push, with only showers remaining
over northeast Nebraska. HRRR had shown this evolution with morning
runs.

A second and more prominent shortwave was pushing into eastern
Montana, and was triggering convection there as of mid afternoon.
This activity is expected to increase in intensity this afternoon
and evening as it begins a turn to the southeast. This may offer our
best opportunity for severe in our area, but will likely arrive
after midnight.

Short-range convection-allowing models have been all over the place
in regards to evolution of storms this evening and tonight. One
thing in common is them showing a broken line of wind-producing
storms diving southeast through our CWA, but timing into our area is
varied from early evening to after midnight. Given current
convective trends, expect a later arrival of storms from the western
Dakotas. Cold pool development in high instability environment is
indicated by various models, so damaging winds may accompany any
activity overnight.

Another potential for severe is this evening as north central
Nebraska storms continue to bubble up and expand south and east as
capping gradually weakens. Cumulus field has expanded in central
Nebraska where steep mid level lapse rates, MLCAPE near 3000 J/kg,
and effective shear near 50kt resides. Will have to watch this
activity this evening for potential development. If storms do fire,
large hail and damaging winds will be the main hazards with
supercellular storms, and mainly affecting areas west of a Norfolk
to Lincoln line.

Any convection should be exiting to the southeast of our area
Saturday morning, though some lingering instability is forecast to
lag behind line keeping chance for a few showers or storms to remain
in the area through noon or so. Decreasing clouds and temperatures
rebounding into the mid and upper 80s should follow.

Sunday through Friday:

We appear to be getting back to a pattern that will favor periodic
thunderstorm chances through the week. Mid level high pressure
will remain suppressed to our south as mid level low spins
through central Canada. This keeps much of Nebraska and Iowa under
influence of westerly mid level flow, with occasional shortwaves
agitating environment to trigger storms from time to time.

There appears to be some agreement between ECMWF and GFS that a
strong shortwave rotating through the Northern Plains will drive a
cold front into our area Monday night, bringing a decent chance for
thunderstorms then. Wednesday also offers some overlap between
models showing convection in our south. Otherwise we will likely see
at least small chances for storms each day, with temperatures close
to mid-July normals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 643 PM CDT Fri Jul 10 2020

VFR conditions with light winds, unrestricted visibility and
SCT-OVC AOA 7,000 ft AGL should continue through 05Z Saturday.
After 05Z Saturday, the potential for thunderstorms will be
increasing across the region from northwest to southeast. Any
storms between 05Z and 13Z Saturday may produce damaging winds
and/or large hail. As always, strong LLWS, up/downdrafts and near
zero visibility are possible with the strongest storms.
Confidence in storm timing and coverage for the TAFs is low.
Suffice it to say, any of the TAF sites (KOMA, KLNK and KOFK) may
be impacted overnight. Skies should clear after 13Z Saturday,
leaving VFR conditions and breezy north winds (sustained 10 to 18
mph with gusts 20 to 30 kt) Saturday afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Dergan
AVIATION...Albright
Hazardous weather outlook, Jul 10, 6:05 PM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
705 PM CDT Fri Jul 10 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111415-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
705 PM CDT Fri Jul 10 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

A line of severe storms moving out of South Dakota is forecast to
track through eastern Nebraska and western Iowa tonight. The peak
period for storm activity is expected between Midnight and 6 AM.
Storms may produce damaging straight line winds to 70 mph and hail
to the size of ping pong balls. Confidence in the forecast for
severe weather is low to moderate.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Several periods of thunderstorm activity are possible between
Monday and Friday of next week. At this time it is to early to
pinpoint any periods with a severe weather risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be need tonight or Saturday.

The radar

The Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 04:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 10, 10:51 PM CST
Where
Madison County, 0.69 mi N of (Ofk)stefan Fld Norf
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.990, -97.430

Norfolk Airport measured a wind gust of 60 mph.

Thunderstorm Wind, Stanton

When
July 10, 11:15 PM CST
Where
Stanton County, 0.69 mi S of Pilger
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.010, -97.050

Emergency Manager reported significant tree damage. Four to five inch limbs blown down and blocking streets.

Thunderstorm Wind, Cuming

When
July 10, 11:22 PM CST
Where
Cuming County, 1.24 mi NE of Wisner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.990, -96.910

Trained spotter reported a large tree branch (4 to 5 inches in diameter) down.

Thunderstorm Wind, Cuming

When
July 10, 11:40 PM CST
Where
Cuming County, 3.6 mi NNE of Beemer
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.980, -96.800

Personal weather station measured a 60 mph wind gust.

Thunderstorm Wind, Cuming

When
July 10, 11:43 PM CST
Where
Cuming County, 7.7 mi WNW of Bancroft
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.060, -96.710

Personal weather station measured a 61 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911852, 911841, 911842, 911843, 911844.